SEARCH

SEARCH BY CITATION

Keywords:

  • [123I]-FP/CIT SPECT;
  • drug-induced Parkinsonism;
  • presynaptic degeneration;
  • Parkinson's disease

Abstract

Parkinsonism in patients taking neuroleptic medications might be induced by dopamine receptor blockade alone or by dopamine blockade with nigrostriatal dysfunction. The differentiation between Parkinson's disease (PD) and drug-induced parkinsonism (DIP) is difficult to assess on clinical grounds alone. In this study, we have evaluated the clinical characteristics and striatal binding of 123I-FP-CIT (N-ω-fluoropropyl-2β-carboxymethoxy-3β-{4-iodophenyl}tropane) in patients who developed DIP. A total of 20 patients (mean age, 62 ± 13 years) who developed parkinsonism while on neuroleptic agents and 10 age-matched controls were enrolled. [123]-FP-CIT single-photon emission computed tomography (SPECT) was performed in all subjects. Neurological assessment was performed with the Motor part of the Unified Parkinson's Disease Rating Scale. [123]-FP-CIT binding of the entire striatum, caudate, and putamen was calculated. Patients were divided into two subgroups according to SPECT results for comparison of clinical characteristics. There were 9 patients who had normal scans and 11 who showed significantly diminished striatal binding, suggesting degeneration of the nigrostriatal system. Subanalyses of abnormal scans revealed significantly diminished binding in the caudate (P < 0.001 for right and left caudate) and putamen (P = 0.002 and P < 0.05 for right and left putamen, respectively). There were no differences in clinical features between patients with normal and abnormal scans. Symptoms included asymmetric tremor, bradykinesia, and rigidity in both groups. Freezing gait was present in two patients with normal scans. These results indicate that DIP is clinically indistinguishable from PD. Brain imaging with FP-CIT helps to determine whether DIP is entirely drug-induced or an exacerbation of subclinical PD. © 2005 Movement Disorder Society